Effexor and Effexor-XR are the two brand names in the United States under which the generic medication venlafaxine is sold 3. Physicians prescribe it primarily for depression and anxiety disorders, although not for low-grade, everyday anxiety, the Mayo Clinic reports. When a person abruptly stops taking Effexor, potentially serious side effects may occur. The person suffering from any of these should get immediate medical aid.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
The sudden lack of Effexor in the body may make the person who was taking it have seizures. Seizures, classically, are sudden disassociations with his awareness punctuated by jerking and twisting motions known as convulsions. Seizures also can be less obvious, such as staring blankly at nothing and “zoning out” during activities and conversations. He also may faint.
Stopping Effexor cold turkey can cause a sudden and severe reversion to mental problems experienced before taking the drug. It also can induce new ones. For example, the person taking it may become anxious. She may disassociate herself from herself, meaning she has no apparent emotional connection to her own actions. This is called depersonalization. She also may have crying bouts without an external trigger. If she has euphoria, she may feel that everything is great even if it is not, or she may feel everything is dismal if she suffers dysphoria. She also may be paranoid and think everyone is out to get her, and this may cause fear. She may overreact to things emotionally, or react too quickly. Her moods may change rapidly. She may be irritable and feel unhappy.
Without Effexor in his system, the person who goes cold turkey from the drug may experience some problems with his normal intake of food. He may lose his appetite, and he may lose weight without trying. He may feel nauseated and vomit.
When a patient stops taking Effexor without weaning off of it, she may experience movements that she cannot control. Her normal actions and gestures may be exaggerated or they may happen without her meaning them to. She may feel she is constantly in motion. She may feel sudden sensory problems such as sensations that feel like electric shocks. Her hands and feet may shake or tremble. Her muscles may twitch. She may act with excitement when it is not warranted, or she may feel unsteady and unbalanced.
- Michael Flippo/iStock/Getty Images